Oklahoma, 2010

Hail in Oklahoma, May 14, 2010

May 14, 2010 · NWS TSA · 3 events in 2 counties and zones

Isolated strong to severe thunderstorms developed during the afternoon of the 14th over southeast Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Isolated strong to severe thunderstorms developed during the afternoon of the 14th over southeast Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 14, 11:32 AM CST, 3 hours 4 minutes earlier.

Area forecast discussion, May 14, 11:32 AM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1232 PM CDT FRI MAY 14 2010

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KMLC/KXNA/KFYV/KFSM.
FOR THE 18Z TAFS... SCATTERED SHOWERS WILL AFFECT ALL TAF SITES
THIS AFTERNOON BEFORE WIDESPREAD THUNDERSTORMS RETURN TO THE
REGION THIS EVENING AND OVERNIGHT. INTERMITTENT IFR CEILINGS ARE
EXPECTED AT ALL SITES FOR THE REMAINDER OF THIS AFTERNOON BEFORE
LIFTING. HOWEVER... CEILINGS ARE EXPECTED TO LOWER TO IFR LEVELS AGAIN
LATE THIS EVENING.

&&

.PREV DISCUSSION... /ISSUED 1044 AM CDT FRI MAY 14 2010/

..UPDATE...

DISCUSSION...
RAINFALL ACROSS THE REGION SEEMS TO BE TAPERING OFF AT THIS
HOUR... AND EXPECT THIS TREND TO CONTINUE THROUGH THE AFTERNOON.
HAVE ADJUSTED POPS TO REPRESENT LATEST THINKING AND CURRENT TRENDS. HAVE
ALSO LOWERED FORECAST MAXIMUM TEMPERATURES A FEW DEGREES ACROSS A
LARGE PORTION OF THE FORECAST AREA FOR THIS AFTERNOON DUE TO THE
PERSISTENT PRECIPITATION AND CLOUD COVER. UPDATED PRODUCTS HAVE
BEEN SENT OUT.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...06
Hazardous weather outlook, May 14, 12:01 PM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
101 PM CDT FRI MAY 14 2010

ARZ001-002-010-011-019-020-029-OKZ049-053>076-151000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT FRI MAY 14 2010

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE TONIGHT.

FLASH FLOOD.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE TONIGHT.

HEAVY RAIN.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE TONIGHT.

DISCUSSION...
A STATIONARY FRONT CONTINUES TO LIE ACROSS THE REGION. COPIOUS
AMOUNTS OF LOW LEVEL MOISTURE CONTINUE TO STREAM NORTHWARD... UP
AND OVER THE COOL AIR NORTH OF THE FRONT. SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE ACROSS THE REGION THIS AFTERNOON AND
EVENING. THIS ACTIVITY IS EXPECTED TO INCREASE IN AREAL COVERAGE
AND INTENSITY ONCE AGAIN TONIGHT AS THE LOW LEVEL JET ENHANCES
LIFT. SOME STORMS COLD BE STRONG TO SEVERE. HEAVY RAINFALL WILL
ALSO BE POSSIBLE GIVEN THE AMOUNT OF AVAILABLE MOISTURE. TRAINING
OF CELLS ACROSS THE AREA WILL CREATE THE DANGER FOR WIDESPREAD
FLOODING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
AN ACTIVE WEATHER PATTERN WILL REMAIN IN PLACE THROUGH THE
WEEKEND...WITH A SLOW MOVING UPPER SYSTEM EVENTUALLY PASSING THROUGH
THE REGION BY LATE SUNDAY. EXPECT PERIODS OF SHOWERS AND
THUNDERSTORMS SATURDAY AND SUNDAY... ALONG WITH THE POTENTIAL OF
ADDITIONAL HEAVY RAINFALL.

EARLY NEXT WEEK SHOULD BE MOSTLY DRY... WITH INCREASING CHANCES
OF MAINLY NIGHTTIME THUNDERSTORMS TUESDAY AND WEDNESDAY AS
NORTHWESTERLY UPPER FLOW BECOMES ESTABLISHED.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, May 14, 8:43 AM CST, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
943 AM CDT FRI MAY 14 2010

ARZ010-141515-
WASHINGTON AR-
943 AM CDT FRI MAY 14 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1015 AM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHWEST ARKANSAS
     EASTERN WASHINGTON

AT 943 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER BRENTWOOD...
MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY
THIS STORM INCLUDE...WEST FORK...ELKINS AND BRENTWOOD.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH.

LAT...LON 3611 9393 3610 9393 3610 9394 3600 9394
      3576 9401 3591 9424 3618 9404 3614 9393
      3612 9392
TIME...MOT...LOC 1443Z 214DEG 31KT 3587 9410
Special weather statement, May 14, 9:03 AM CST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1003 AM CDT FRI MAY 14 2010

ARZ002-141530-
CARROLL AR-
1003 AM CDT FRI MAY 14 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1030 AM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHWEST ARKANSAS
     EASTERN CARROLL

AT 1003 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF CONNOR...MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...GREEN FOREST AND RULE.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH.

LAT...LON 3622 9337 3625 9348 3650 9336 3650 9329
      3637 9329
TIME...MOT...LOC 1503Z 203DEG 29KT 3629 9338
Special weather statement, May 14, 9:31 AM CST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1031 AM CDT FRI MAY 14 2010

ARZ011-141600-
MADISON AR-
1031 AM CDT FRI MAY 14 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1100 AM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHWEST ARKANSAS
     SOUTHEASTERN MADISON

AT 1032 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 2 MILES NORTHWEST OF WITTER TO 3 MILES SOUTH OF
DUTTON...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...PETTIGREW...AURORA...KINGSTON...
BOSTON AND WITTER.

THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH.

LAT...LON 3592 9348 3585 9351 3581 9350 3580 9351
      3577 9370 3600 9376 3613 9347
TIME...MOT...LOC 1532Z 237DEG 23KT 3597 9369 3579 9365
Special weather statement, May 14, 9:48 AM CST, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1048 AM CDT FRI MAY 14 2010

ARZ002-141615-
CARROLL AR-
1048 AM CDT FRI MAY 14 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1115 AM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHWEST ARKANSAS
     EASTERN CARROLL

AT 1048 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES NORTHWEST OF GREEN FOREST TO 3 MILES NORTHEAST
OF CONNOR TO 2 MILES SOUTHWEST OF DELMAR...MOVING EAST AT 35 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
ALPENA...BERRYVILLE...OSAGE...GREEN FOREST...CARROLLTON AND RULE.

THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH.

LAT...LON 3613 9330 3613 9347 3625 9348 3633 9366
      3649 9334 3631 9329
TIME...MOT...LOC 1548Z 259DEG 31KT 3637 9346 3628 9336
          3615 9334
Special weather statement, May 14, 2:24 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
324 PM CDT FRI MAY 14 2010

OKZ053-142100-
CHOCTAW OK-
324 PM CDT FRI MAY 14 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 400 PM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     EASTERN CHOCTAW

AT 324 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES SOUTH OF
SWINK...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...FORT TOWSON.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3393 9529 3415 9525 3415 9515 3412 9515
      3394 9514 3394 9515 3396 9523 3392 9525
TIME...MOT...LOC 2024Z 205DEG 22KT 3401 9519

The radar

The Western Arkansas radar (KSRX), 161 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Choctaw

When
May 14, 2:36 PM CST
Where
Choctaw County, Swink
Measured
1 in hail
Reported by
Public
Coordinates
34.020, -95.200

Hail, Choctaw

When
May 14, 2:41 PM CST
Where
Choctaw County, 4 mi NNE of Swink
Measured
1.25 in hail
Reported by
Public
Coordinates
34.074, -95.173

Hail, Pushmataha

When
May 14, 3:34 PM CST
Where
Pushmataha County, 2 mi NW of Rattan
Measured
0.75 in hail
Reported by
Public
Coordinates
34.221, -95.445

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227989, 227986, 227991.